Mathematical Biosciences and Engineering, 2012, 9(3): 627-645. doi: 10.3934/mbe.2012.9.627.

Primary: 92A15, 92A17; Secondary: 34C15, 34C35.

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

The mathematical analysis of a syntrophic relationship between two microbial species in a chemostat

1. Irstea, UMR ITAP, 361 rue Jean-François Breton 34196 Montpellier, & Modemic (Inra/Inria), UMR Mistea, 2 place Viala, 34060 Montpellier
2. ISSATSO (Université de Sousse) Cité Taffala, 4003 Sousse, & LAMSIN-ENIT, Université Tunis El-manar BP 37, 1002 Tunis
3. INRA UR0050, Laboratoire de Biotechnologie de l’Environnement, Avenue des Étangs, 11100 Narbonne, and Modemic (Inra/Inria), UMR Mistea, 2 place Viala, 34060 Montpellier

A mathematical model involving a syntrophic relationship between two populations of bacteria in a continuous culture is proposed. A detailed qualitative analysis is carried out as well as the analysis of the local and global stability of the equilibria. We demonstrate, under general assumptions of monotonicity which are relevant from an applied point of view, the asymptotic stability of the positive equilibrium point which corresponds to the coexistence of the two bacteria. A syntrophic relationship in the anaerobic digestion process is proposed as a real candidate for this model.
  Article Metrics

Keywords global asymptotic stability; syntrophic relationship; coexistence; Chemostat; anaerobic digestion.

Citation: Tewfik Sari, Miled El Hajji, Jérôme Harmand. The mathematical analysis of a syntrophic relationship between two microbial species in a chemostat. Mathematical Biosciences and Engineering, 2012, 9(3): 627-645. doi: 10.3934/mbe.2012.9.627


This article has been cited by

  • 1. Radhouane Fekih-Salem, Claude Lobry, Tewfik Sari, A density-dependent model of competition for one resource in the chemostat, Mathematical Biosciences, 2017, 286, 104, 10.1016/j.mbs.2017.02.007
  • 2. Emily Harvey, Jeffrey Heys, Tomáš Gedeon, Quantifying the effects of the division of labor in metabolic pathways, Journal of Theoretical Biology, 2014, 360, 222, 10.1016/j.jtbi.2014.07.011
  • 3. Tomas Gedeon, Patrick Murphy, Dynamics of Simple Food Webs, Bulletin of Mathematical Biology, 2015, 77, 10, 1833, 10.1007/s11538-015-0106-4
  • 4. Marion Weedermann, Gail S. K. Wolkowicz, Joanna Sasara, Optimal biogas production in a model for anaerobic digestion, Nonlinear Dynamics, 2015, 81, 3, 1097, 10.1007/s11071-015-2051-z
  • 5. Chaoqun Xu, Sanling Yuan, Tonghua Zhang, Sensitivity analysis and feedback control of noise-induced extinction for competition chemostat model with mutualism, Physica A: Statistical Mechanics and its Applications, 2018, 505, 891, 10.1016/j.physa.2018.04.040
  • 6. Hassan Khassehkhan, Hermann Eberl, A Computational Study of Amensalistic Control of Listeria monocytogenes by Lactococcus lactis under Nutrient Rich Conditions in a Chemostat Setting, Foods, 2016, 5, 4, 61, 10.3390/foods5030061
  • 7. M.J. Wade, J. Harmand, B. Benyahia, T. Bouchez, S. Chaillou, B. Cloez, J.-J. Godon, B. Moussa Boudjemaa, A. Rapaport, T. Sari, R. Arditi, C. Lobry, Perspectives in mathematical modelling for microbial ecology, Ecological Modelling, 2016, 321, 64, 10.1016/j.ecolmodel.2015.11.002
  • 8. Tewfik Sari, Jérôme Harmand, A model of a syntrophic relationship between two microbial species in a chemostat including maintenance, Mathematical Biosciences, 2016, 275, 1, 10.1016/j.mbs.2016.02.008
  • 9. T. Sari, M.J. Wade, Generalised approach to modelling a three-tiered microbial food-web, Mathematical Biosciences, 2017, 291, 21, 10.1016/j.mbs.2017.07.005
  • 10. Y. Daoud, N. Abdellatif, T. Sari, J. Harmand, A. Morozov, Steady state analysis of a syntrophic model: the effect of a new input substrate concentration, Mathematical Modelling of Natural Phenomena, 2018, 13, 3, 31, 10.1051/mmnp/2018037
  • 11. Miled El Hajji, Boundedness and asymptotic stability of nonlinear Volterra integro-differential equations using Lyapunov functional, Journal of King Saud University - Science, 2018, 10.1016/j.jksus.2018.11.012
  • 12. Miled El Hajji, How can inter-specific interferences explain coexistence or confirm the competitive exclusion principle in a chemostat?, International Journal of Biomathematics, 2018, 1850111, 10.1142/S1793524518501115

Reader Comments

your name: *   your email: *  

Copyright Info: 2012, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved